Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 79, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 9, 2011, 3:40 PM EDT for McDowell County, West Virginia; Buchanan County, Dickenson County, Virginia. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2011, 3:40 PM EDT (19:40 UTC)
- Expired
- Apr 9, 2011, 4:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV
The radar
The Jackson,KY radar (KJKL), 125 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 4:00 PM EDT | TSTM WND DMG | 4 Nw Grundy, VA | TREES AND POWERLINES DOWN...ROOF RIPPED OFF OF AN ABANDONED BUILDING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 12:34 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
| Apr 9, 2:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
858
WUUS51 KRLX 091940
SVRRLX
VAC027-051-WVC047-092045-
/O.NEW.KRLX.SV.W.0079.110409T1940Z-110409T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT SAT APR 9 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUCHANAN COUNTY IN VIRGINIA...
THIS INCLUDES THE CITIES OF...GRUNDY...DAVENPORT...
DICKENSON COUNTY IN VIRGINIA...
THIS INCLUDES THE CITIES OF...JOHN FLANNAGAN LAKE...HAYSI...
CLINTWOOD...BREAKS INTERSTATE PARK...
MCDOWELL COUNTY IN WEST VIRGINIA...
* UNTIL 445 PM EDT
* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF
BREAKS INTERSTATE PARK TO 13 MILES NORTHWEST OF CLINTWOOD TO 20
MILES WEST OF CLINTWOOD...OR ALONG A LINE EXTENDING FROM PIKEVILLE
TO 12 MILES SOUTH OF PIKEVILLE TO 6 MILES NORTH OF WHITESBURG...AND
MOVING SOUTHEAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG
ROCK...TRAMMEL...WAR AND GARY.
.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR CENTRAL KENTUCKY AND CENTRAL VIRGINIA AND CENTRAL WEST VIRGINIA.
&&
LAT...LON 3703 8248 3713 8255 3721 8255 3727 8235
3751 8201 3737 8135 3727 8142 3724 8149
3720 8156 3719 8167 3723 8173 3720 8176
3713 8192 3712 8200 3704 8204 3703 8218
3695 8235
TIME...MOT...LOC 1940Z 300DEG 48KT 3747 8247 3730 8254
3718 8277
$$
302 follow-up statements
516
WWUS51 KRLX 092023
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
423 PM EDT SAT APR 9 2011
VAC051-092033-
/O.CAN.KRLX.SV.W.0079.000000T0000Z-110409T2045Z/
DICKENSON VA-
423 PM EDT SAT APR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR DICKENSON COUNTY IS
CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR CENTRAL KENTUCKY AND CENTRAL VIRGINIA AND CENTRAL WEST VIRGINIA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3712 8216 3717 8221 3732 8228 3751 8201
3737 8135 3727 8142 3724 8149 3720 8156
3719 8168 3723 8173 3720 8176 3713 8192
3712 8200 3704 8204 3704 8212
TIME...MOT...LOC 2023Z 300DEG 48KT 3718 8185 3701 8192
3689 8215
$$
VAC027-WVC047-092045-
/O.CON.KRLX.SV.W.0079.000000T0000Z-110409T2045Z/
BUCHANAN VA-MCDOWELL WV-
423 PM EDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR MCDOWELL AND BUCHANAN COUNTIES...
AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM OAKWOOD TO 10 MILES SOUTH OF
OAKWOOD TO 14 MILES SOUTH OF DAVENPORT...OR ALONG A LINE EXTENDING
FROM 7 MILES NORTHWEST OF RICHLANDS TO 9 MILES SOUTHWEST OF RICHLANDS
TO LEBANON...MOVING SOUTHEAST AT 55 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COALWOOD...WAR...CUCUMBER...GARY...ELBERT...ANAWALT AND JENKINJONES
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR CENTRAL KENTUCKY AND CENTRAL VIRGINIA AND CENTRAL WEST VIRGINIA.
&&
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3712 8216 3717 8221 3732 8228 3751 8201
3737 8135 3727 8142 3724 8149 3720 8156
3719 8168 3723 8173 3720 8176 3713 8192
3712 8200 3704 8204 3704 8212
TIME...MOT...LOC 2023Z 300DEG 48KT 3718 8185 3701 8192
3689 8215
$$
TAX687
WWUS51 KRLX 092039
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
439 PM EDT SAT APR 9 2011
VAC027-WVC047-092049-
/O.EXP.KRLX.SV.W.0079.000000T0000Z-110409T2045Z/
BUCHANAN VA-MCDOWELL WV-
439 PM EDT SAT APR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR MCDOWELL AND BUCHANAN COUNTIES
WILL EXPIRE AT 445 PM EDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR CENTRAL KENTUCKY AND CENTRAL VIRGINIA AND CENTRAL WEST VIRGINIA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3712 8216 3717 8221 3732 8228 3751 8201
3737 8135 3727 8142 3724 8149 3720 8156
3719 8168 3723 8173 3720 8176 3713 8192
3712 8200 3704 8204 3704 8212
TIME...MOT...LOC 2039Z 300DEG 48KT 3633 8220 3616 8228
3606 8253
$$
TAXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:24 PM EDT, 16 minutes earlier.
Area forecast discussion, Apr 9, 3:24 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 324 PM EDT SAT APR 9 2011 .SYNOPSIS... A WARM FRONT MOVES NORTH THROUGH THE AREA TONIGHT. A WARM SOUTHWEST FLOW IN ITS WAKE PREVAILS INTO MONDAY...WHEN A COLD FRONT CROSSES. HIGH PRESSURE CROSSES TUESDAY THROUGH WEDNESDAY. && .NEAR TERM /THROUGH SUNDAY/... STRONG MCV RIDING ALONG AND SOUTH OF WARM FRONT...DRAPED ACROSS CENTRAL WEST VIRGINIA THIS AFTERNOON...WILL EXIT THE AREA EARLY TONIGHT. THIS IS THE CAUSE OF THE TORNADO WATCH THAT WILL EXPIRE EARLY THIS EVENING ACROSS THE SOUTHERN HALF OF THE AREA. WITH STRONG UPPER RIDGE BUILDING OVER THE AREA BEHIND THIS FEATURE... THE WARM FRONT WILL PROGRESS NORTHWARD THROUGH THE NORTHERN PART OF THE AREA TONIGHT. THIS WILL LEAVE A MOIST LOW LEVEL BOUNDARY LAYER...WET GROUND...AND ENOUGH DECOUPLING OF THE WINDS...TO ALLOW FOG FORMATION...ESPECIALLY IN AREAS THAT RECEIVE RAIN. WITH FOG AND LOW CLOUDS REFORMING...EXPECT TEMPERATURES TO BE VERY MUCH ON THE HIGH SIDE GUIDANCE TONIGHT. FOR SUNDAY...FIRMLY IN THE WARM SECTOR WITH A BRISK SOUTHWEST BREEZE TO BOOST TEMPERATURES WELL INTO THE 80S. LOW CLOUDS AND FOG WILL MIX OUT FOR PERIODS OF SUNSHINE. HOWEVER...WITH WARMING ALOFT WITHIN THE BUILDING UPPER RIDGE...CONVECTION NOT EXPECTED SUNDAY. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... NO WHOLESALE CHANGES IN THE SHORT TERM...AS WE ARE STILL ON TRACK FOR COLD FROPA MONDAY. ONE QUESTION THAT REMAINS IS THE TIMING OF THE ACTUAL PASSAGE...AND WHETHER IT WILL TRIGGER SEVERE THUNDERSTORMS OR NOT. CURRENTLY SPC HAS NORTHERN WV DRAWN INTO A SLIGHT RISK OF SEVERE ON DAY 3. IF THE PASSAGE OCCURS DURING MAXIMUM DAYTIME HEATING...COULD SEE THE THREAT OF STRONG STORMS TO EXPAND SOUTH OVER CWA. ONE FACTOR WORKING AGAINST THE THREAT OF STRONG THUNDERSTORMS MONDAY IS THE HIGH PWS IN THE GUIDANCE. 12Z NAM HAS A RIBBON OF 1.5 TO 1.7 INCH PWS PUSHING THROUGH THE CWA ALONG THE BOUNDARY. THIS RAISES THE CONCERN OF POSSIBLE WATER ISSUES MONDAY AS THE SOUTHERN PORTIONS OF THE CWA ARE FAIRLY WET...AND CURRENT FFG IS RUNNING AROUND 1 TO 1.5 INCHES IN THIS AREA. WILL NEED TO MONITOR THE WATER SITUATION CLOSELY. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... USED HPC GUIDANCE FOR THE EXTENDED PERIOD. ONLY MINOR TWEAKS WERE MADE. DRY WEATHER WILL START THIS PERIOD WITH HIGH PRESSURE IN CONTROL. AS THE HIGH SHIFTS EAST...THE NEXT SYSTEM MOVES NORTHEAST OUT OF THE SOUTHERN PLAINS. MODELS SHOW THIS NEXT SYSTEM HEADS TOWARD THE REGION LATE IN THE WEEK. WILL HAVE TO MONITOR AS THE WEEK PROGRESSES AS THIS COULD MEAN ANOTHER CHANCE FOR STRONG STORMS BY THE END OF THE WEEK. AT THIS TIME...WILL KEEP THUNDERSTORMS IN AND TWEAK AS THE SYSTEM DEVELOPS. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... 15Z SATURDAY THRU 12Z SUNDAY... AREAS OF LOW CLOUD AND FOG ASSOCIATED WITH A WARM FRONT AND...IN SOME AREAS...A RESULT OF RAIN FRI AND LAST NT...IS CURRENTLY MIXING OUT THIS MORNING ALONG AND SOUTH OF THE I64 CORRIDOR AS THE WARM FRONT LIFTS SLOWLY NORTH. LOW CLOUDS WILL BE SLOWER TO ERODE IN THE NORTH. A SQUALL LINE CURRENTLY OVER SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY WILL MOVE EAST ACROSS NORTHEAST KY...SOUTH HALF OF WV AND SW VA THIS AFTERNOON. THESE STORMS WILL LIKELY BE ON THE STRONG SIDE...A FEW POSSIBLY SEVERE. SOME SHOWERS WITH EMBEDDED THUNDER FURTHER NORTH THIS AFTERNOON TO THE NORTH OF THE WARM FRONT. EXPECT GRADUAL IMPROVEMENT FROM THE SOUTH...OUTSIDE SHOWERS AND THUNDERSTORMS...TO VFR CEILINGS THIS AFTERNOON...LAST TO IMPROVE IN THE NORTH. THE THUNDERSTORM ACTIVITY WILL MOVE OUT OF THE AREA THIS EVENING. AREAS OF IFR LOW CLOUD AND FOG TONIGHT...MAINLY IN AREAS THAT RECEIVE THE RAIN THIS AFTERNOON. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: LOW TO MEDIUM. ALTERNATE SCENARIOS: TIMING AND AREAL EXTENT OF THE FOG AND STRATUS AND ITS EVAPORATION IS IN QUESTION. ALSO IN QUESTION IS TIMING AND PLACEMENT OF CONVECTION. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY L L M H L H L M L L L L HTS CONSISTENCY M M M M M M L L M L L L BKW CONSISTENCY M L M M M L L H L M L L EKN CONSISTENCY M L L L M M H H M L L L PKB CONSISTENCY H M M M H H L M M L L L CKB CONSISTENCY M H M M M H L L L L L L AFTER 18Z SUNDAY... IFR CONDITIONS POSSIBLE ACROSS SOUTHERN SITES AFTER THUNDERSTORMS OVERNIGHT SAT NT. IFR POSSIBLE IN BRIEF SHOWERS AND THUNDERSTORMS ON MONDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JB/JMV/TAX NEAR TERM...JMV SHORT TERM...TAX LONG TERM...JB AVIATION...JMV
Hazardous weather outlook, Apr 9, 5:05 AM EDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 505 AM EDT SAT APR 9 2011 KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-024>027- 033>037-100915- GREENUP-CARTER-BOYD-LAWRENCE-JACKSON-GALLIA-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-ROANE-MINGO-LOGAN-BOONE-CLAY- MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- 505 AM EDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD AFFECT THE AREA MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-084-085-WVZ009>011-017>020-028>032-038>040-046- 047-100915- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER- WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 505 AM EDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD AFFECT THE AREA MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 9, 2:40 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
240 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL WILLIAMSON 37.67N 82.28W
04/09/2011 E1.00 INCH MINGO WV CO-OP OBSERVER
&&
EVENT NUMBER RLX1100420
TAXSpecial weather statement, Apr 9, 3:18 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
318 PM EDT SAT APR 9 2011
KYZ105-WVZ005-013>015-024>026-033>036-091945-
BOONE WV-FAYETTE WV-KANAWHA WV-LAWRENCE KY-LINCOLN WV-LOGAN WV-
MCDOWELL WV-MINGO WV-PUTNAM WV-RALEIGH WV-WAYNE WV-WYOMING WV-
318 PM EDT SAT APR 9 2011
...STRONG THUNDERSTORMS WILL AFFECT
BOONE...KANAWHA...LINCOLN...LOGAN...MCDOWELL...MINGO...RALEIGH...SOUT
HEASTERN LAWRENCE...SOUTHERN PUTNAM...SOUTHERN WAYNE...WESTERN
FAYETTE AND WYOMING COUNTIES...
AT 309 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
LOGAN...MOVING EAST AT 55 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR VAN AROUND 325 PM...PRENTER AROUND 330 PM...
SYLVESTER AROUND 335 PM...LEEWOOD AROUND 340 PM AND POWELLTON AROUND
345 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 46 AND 57 IN WEST VIRGINIA...I-64 NEAR BECKLEY BETWEEN MILE
MARKERS 120 AND 135...I-77 BETWEEN MILE MARKERS 96 AND 114 IN WEST
VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 7...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 32 AND 95.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3747 8200 3752 8194 3754 8197 3753 8205
3756 8211 3773 8233 3775 8233 3781 8240
3790 8244 3790 8248 3795 8252 3795 8256
3792 8258 3797 8265 3853 8164 3785 8085
3782 8093 3780 8091 3721 8167
14Local storm report, Apr 9, 3:33 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
333 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 NE WILLIAMSON 37.69N 82.25W
04/09/2011 E1.00 INCH MINGO WV 911 CALL CENTER
&&
EVENT NUMBER RLX1100421
JCLocal storm report, Apr 9, 3:34 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
334 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL CHIEF LOGAN STATE PARK 37.89N 82.01W
04/09/2011 E0.88 INCH LOGAN WV PARK SERVICE
&&
EVENT NUMBER RLX1100422
JCLocal storm report, Apr 9, 3:37 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
337 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 5 SW LOGAN 37.80N 82.05W
04/09/2011 E1.75 INCH LOGAN WV PUBLIC
&&
EVENT NUMBER RLX1100423
JCLocal storm report, Apr 9, 3:39 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
339 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL GRUNDY 37.28N 82.10W
04/09/2011 E2.00 INCH BUCHANAN VA PUBLIC
&&
EVENT NUMBER RLX1100424
JCThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:05 PM EDT | Severe Thunderstorm Warning | RLX | Logan, McDowell, Mingo, Wyoming | 55 min |
| Apr 8, 8:10 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Raleigh | 35 min |
| Apr 8, 8:24 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo, Wayne | 36 min |
| Apr 8, 8:31 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 44 min |
| Apr 8, 8:47 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 25 min |
| Apr 8, 8:54 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 51 min |
| Apr 8, 9:03 PM EDT | Severe Thunderstorm Warning | RLX | Logan, McDowell, Mingo, Wyoming | 42 min |
| Apr 8, 10:07 PM EDT | Special Weather Statement | RLX | McDowell, Mingo, Wyoming | 68 min |
| Apr 9, 1:27 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 48 min |
| Apr 9, 2:11 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Logan, Wayne | 64 min |
| Apr 9, 2:18 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 57 min |
| Apr 9, 2:21 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Mingo | 54 min |
| Apr 9, 2:43 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, McDowell, Mingo, Raleigh, Wyoming | 62 min |
| Apr 9, 3:15 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Logan | 29 min |
| Apr 9, 3:18 PM EDT | Special Weather Statement | RLX | Boone, Fayette, Kanawha, Lincoln, Logan, McDowell and 3 more | 27 min |
| Apr 9, 3:49 PM EDT | Special Weather Statement | RLX | Boone, Fayette, Kanawha, Lincoln, Logan, Mingo and 3 more | 86 min |
| Apr 9, 4:08 PM EDT | Special Weather Statement | RLX | Raleigh, Wyoming | 52 min |
| Apr 9, 4:18 PM EDT | Flash Flood Warning | RLX | Boone, Lincoln, Logan | 4 hr |
| Apr 9, 4:26 PM EDT | Flash Flood Warning | RLX | Wyoming | 2 hr |
| Apr 9, 4:30 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Raleigh, Wyoming | 30 min |
| Apr 8, 10:52 PM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 53 min |
| Apr 8, 11:45 PM EDT | Special Weather Statement | RLX | Dickenson | 30 min |
| Apr 9, 12:03 AM EDT | Severe Thunderstorm Warning | RLX | Buchanan, Dickenson | 42 min |
| Apr 9, 1:57 PM EDT | Special Weather Statement | RLX | Buchanan | 63 min |
| Apr 9, 3:54 PM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 66 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.